Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 49, NWS Green Bay, WI

July 23, 2022Waushara County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 23, 2022, 4:14 PM CDT for Waushara County, Wisconsin. It was in force for 61 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2022, 4:14 PM CDT (21:14 UTC)
Expired
Jul 23, 2022, 5:15 PM CDT
In force
61 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Waushara County, WI

The radar

The Green Bay radar (KGRB), 101 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 4:36 PM CDTHAIL 0.55 Sw Coloma, WIREPORT FROM MPING.
Jul 23, 4:36 PM CDTHAIL 0.55 Sw Coloma, WIREPORT FROM MPING: HALF-INCH (0.50 IN.).
Jul 23, 4:56 PM CDTTSTM WND GST 38Wautoma, WI
Jul 23, 5:00 PM CDTTSTM WND DMGSpring Lake, WICORRECTS PREVIOUS NON-TSTM WND DMG REPORT FROM SPRING LAKE. TWO TREES DOWN. REPORT VIA SOCIAL MEDIA. TIME ESTIMATED.
Jul 23, 5:00 PM CDTNON-TSTM WND DMGSpring Lake, WITWO TREES DOWN. REPORT VIA SOCIAL MEDIA. TIME ESTIMATED.
Jul 23, 5:20 PM CDTTSTM WND DMGWild Rose, WIREPORT AND PHOTO OF MID SIZED TREE DOWN IN THE MIDDLE OF DRIVEWAY. TIME APPROXIMATE. REPORT VIA SOCIAL MEDIA.
Jul 23, 5:21 PM CDTTSTM WND DMG2 Nnw Lohrville, WITREES DOWN ON COUNTY HIGHWAY EE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 3:58 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2022-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2022-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
757 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

448 
WUUS53 KGRB 232114
SVRGRB
WIC137-232215-
/O.NEW.KGRB.SV.W.0049.220723T2114Z-220723T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
414 PM CDT Sat Jul 23 2022

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Waushara County in central Wisconsin...

* Until 515 PM CDT.

* At 414 PM CDT, a severe thunderstorm was located near Adams, or 7
  miles southeast of Friendship, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Wautoma around 450 PM CDT.
  Redgranite and Napowan Scout Camp around 500 PM CDT.

Other locations impacted by this severe thunderstorm include
Saxeville, Coloma, Mount Morris, Auroraville, Wild Rose, Hancock,
Borth, Silver Lake, Spring Lake and Lohrville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4416 8960 4425 8935 4424 8894 4415 8888
      4398 8889 4398 8960
TIME...MOT...LOC 2114Z 241DEG 38KT 4390 8972 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kieckbusch
4 follow-up statements
149 
WWUS53 KGRB 232131
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
431 PM CDT Sat Jul 23 2022

WIC137-232215-
/O.CON.KGRB.SV.W.0049.000000T0000Z-220723T2215Z/
Waushara WI-
431 PM CDT Sat Jul 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR WAUSHARA COUNTY...

At 431 PM CDT, a severe thunderstorm was located 7 miles north of
Westfield, or 11 miles southwest of Wautoma, moving northeast at 45
mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Wautoma around 450 PM CDT.
  Redgranite and Napowan Scout Camp around 500 PM CDT.

Other locations impacted by this severe thunderstorm include
Saxeville, Coloma, Mount Morris, Auroraville, Wild Rose, Hancock,
Borth, Silver Lake, Spring Lake and Lohrville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4416 8960 4425 8935 4424 8894 4415 8888
      4398 8889 4398 8960
TIME...MOT...LOC 2131Z 241DEG 38KT 4399 8950 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kieckbusch
633 
WWUS53 KGRB 232146
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
446 PM CDT Sat Jul 23 2022

WIC137-232215-
/O.CON.KGRB.SV.W.0049.000000T0000Z-220723T2215Z/
Waushara WI-
446 PM CDT Sat Jul 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR WAUSHARA COUNTY...

At 446 PM CDT, a severe thunderstorm was located near Wautoma, moving
northeast at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Wautoma around 455 PM CDT.
  Redgranite around 505 PM CDT.
  Napowan Scout Camp around 510 PM CDT.

Other locations impacted by this severe thunderstorm include
Saxeville, Mount Morris, Auroraville, Wild Rose, Hancock, Borth,
Silver Lake, Spring Lake, Lohrville and Heffron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Green Bay.

&&

LAT...LON 4425 8935 4424 8894 4415 8888 4398 8889
      4398 8950 4419 8953
TIME...MOT...LOC 2146Z 241DEG 33KT 4404 8937 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kieckbusch
204 
WWUS53 KGRB 232203
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
503 PM CDT Sat Jul 23 2022

WIC137-232215-
/O.CON.KGRB.SV.W.0049.000000T0000Z-220723T2215Z/
Waushara WI-
503 PM CDT Sat Jul 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EASTERN WAUSHARA COUNTY...

At 503 PM CDT, a severe thunderstorm was located near Napowan Scout
Camp, or 8 miles northeast of Wautoma, moving northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
eastern Waushara County, including the following locations...
Saxeville, Silver Lake, Lohrville, Heffron, Mount Morris, Pine River,
Poy Sippi, Wild Rose, Tustin and West Bloomfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Green Bay.

&&

LAT...LON 4425 8935 4424 8894 4415 8888 4406 8889
      4402 8928 4417 8938
TIME...MOT...LOC 2203Z 235DEG 37KT 4418 8921 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kieckbusch
362 
WWUS53 KGRB 232213
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
513 PM CDT Sat Jul 23 2022

WIC137-232222-
/O.EXP.KGRB.SV.W.0049.000000T0000Z-220723T2215Z/
Waushara WI-
513 PM CDT Sat Jul 23 2022

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WAUSHARA COUNTY WILL
EXPIRE AT 515 PM CDT...
        
The storm which prompted the warning has weakened below severe 
limits. Therefore, the warning will be allowed to expire. However 
gusty winds to 45 mph are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and east central Wisconsin.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Green Bay.

LAT...LON 4425 8935 4424 8894 4415 8888 4406 8889
      4402 8928 4417 8938
TIME...MOT...LOC 2212Z 241DEG 38KT 4422 8911 

$$

Kieckbusch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:18 PM CDT, 56 minutes earlier.

Area forecast discussion, Jul 23, 3:18 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
318 PM CDT Sat Jul 23 2022

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Sunday
Issued at 317 PM CDT Sat Jul 23 2022

Storms have been moving E/SE across southern Minnesota this
afternoon. Overall, complex is moving east, but newest development
is on the southern end, near the warm front/moisture/instability
gradient. A strip of pwats of 1.5 to 2.0 inches from southern MN,
into northeast IA, southwest WI, and northern IL. MLCAPEs are also
highest here. Expect the leading line of convection to continue
tracking along this gradient, but there is still some uncertainly
on how much farther north it will move. Additionally, more
development has started behind the main storms and has started to
fill in. This also warrants watching, as the severe threat may be
not as high, but could lead to training rain/storms and potential
flooding concerns later this evening and overnight.

Late afternoon and evening...As convection tracks east and warm
front edges northward expect thunderstorms to enter central
WI (southwest part of the GRB forecast area) over the next hour,
and then continue eastward along the southern tier or two of
counties into the evening. The threat is greatest south of Hwy 10
for severe storms, with damaging winds the main threat. A few
tornadoes, hail, and heavy rains are also possible. Farther north,
still expecting rain and thunder/lightning but the threat for
severe thunderstorms is lower.

Late evening and overnight...Meso models, particularly the HRRR,
have a fairly good sense of the current convection. Following
their trends eastward, the main complex moves east of the area
and over Lake Michigan by 01/02Z. Behind this, the trend has been
increasing to see additional development of rain and
thunderstorms. Given high pwats there could be heavy rains among
this, with possible training and flooding concern, once again
focused south of Hwy 10. This would likely be a very localized
concern depending on where individual cells setup, but localized
amounts of 2 to 3 inches or more are possible. There are a few
features that will lead to continued larger scale forcing,
including entrance region of upper jet, and a developing LL jet
feeding additional moisture into WI ahead of the sfc cold front
through the night. Instability will likely have waned by this time
due to the earlier convection and loss of daytime heating, so
expect heavy rain/flooding to be the main threat overnight.

Temperatures will remain mild overnight with lows mainly in the
60s.

Sunday...Some lingering showers are possible a little after
sunrise, but dry weather is expected for the most part followed by
clearing skies in the afternoon. The exception is across northern
WI where a shortwave brushing across the area in the afternoon
could generate isolated afternoon showers. Some of the meso
models also show this development. Added very low PoPs across the
north to account for this. Otherwise, the rest of the area will be
dry. Highs will be closer to normal ranging from the low 70s in
the north to around 80 degrees in the Fox Valley.

.LONG TERM...Sunday Night Through Saturday
Issued at 317 PM CDT Sat Jul 23 2022

High pressure should bring dry conditions and cooler than normal
temperatures for the beginning of the work week.

A cold front and associated short-wave trough will bring the next
chance of showers later Tuesday into early Wednesday. The best
chance of showers will occur Tuesday night. Instability appears to
be fairly meager, so only expecting isolated to scattered
embedded storms at this time. Additional short-wave activity is
expected to bring another chance of showers and isolated storms
Thursday into early Thursday night.

High pressure returns for Friday and Saturday, with pleasant
summertime weather anticipated for the first part of the weekend.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1121 AM CDT Sat Jul 23 2022

.KOSH...a complex of thunderstorms will move across east-central
Wisconsin late this afternoon or early this evening, with
additional thunderstorm activity expected during the remainder of
the evening into early Sunday morning. Current projections would
indicate the complex would reach KOSH between 6 pm and 8 pm.
Strong wind gusts over 40 knots are possible this cluster of
storms, along with poor visibility in the IFR category in the
stronger thunderstorms. Currently have wind gusts to 40 knots in
the 18z TAF, but will need to monitor the situation and may need
to bump up the wind gusts if the strongest core of winds moves
over the airport. There is some model differences if the core
of strong winds will move over the airport or go just to the
south.

Once the first complex of storms moves through the area, additional
showers and thunderstorms will move across KOSH through the rest
of the evening into early Sunday morning. Once the rain exits the
region overnight, IFR CIGS are expected to develop and will
continue past sunrise. CIGS will gradually improve into the MVFR
category by mid to late morning, then VFR category Sunday
afternoon. Northwest winds will gust to around 25 knots Sunday
afternoon.

For the rest of the forecast area, a complex of thunderstorm will
move into portions of central and north-central Wisconsin between
3 pm and 6 pm and across northeast and east-central Wisconsin
between 5 pm and 8 pm. The strongest core of winds with the
thunderstorm complex will move south of a Marshfield to Algoma
line where wind gusts over 40 knots are possible. Torrential
rain will lead to poor visibilities in the IFR category in the
stronger storms. Once the complex of storms moves through the
area, additional shower and thunderstorms will continue into early
Sunday morning until the cold front moves east of the area. The
rain should end around 09z across eastern Wisconsin. IFR CIGs are
expected to develop late tonight and continue into Sunday morning.
CIGS will improve into the VFR category Sunday afternoon with
gusts to around 25 knots possible.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....KLJ
LONG TERM......Kieckbusch
AVIATION.......Eckberg
Hazardous weather outlook, Jul 23, 2:44 PM CDT, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
244 PM CDT Sat Jul 23 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-241945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
244 PM CDT Sat Jul 23 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Severe thunderstorms are possible late this afternoon into this
evening. Damaging wind is the main concern, but large hail,
tornadoes, and local flooding from heavy rain is also possible.
The greatest chance of severe storms and heavy rain will be in
central Wisconsin and the southern Fox Valley between 4 pm and 10
pm. The flooding threat would likely occur later in the evening
and into the overnight period.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Thunderstorms will be possible at times from late Tuesday
afternoon through Thursday, but the threat of severe weather
appears to be low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed late this afternoon and evening.

LMZ521-522-541>543-241945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
244 PM CDT Sat Jul 23 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Thunderstorms could produce strong winds, heavy rainfall, and
dangerous lightning, especially this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Thunderstorms will be possible at times from Tuesday night through
Thursday. Any storms would pose a hazard to boaters.

KLJ/Kieckbusch

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 11:42 PM CDTSpecial Weather StatementGRBOconto48 min
Jul 23, 12:16 AM CDTSevere Thunderstorm WarningGRBBrown, Kewaunee, Oconto25 min
Jul 23, 12:19 AM CDTSpecial Marine WarningGRB56 min
Jul 23, 5:17 PM CDTSevere Thunderstorm WarningGRBWaushara, Winnebago58 min
Jul 23, 5:47 PM CDTSpecial Weather StatementGRBOutagamie43 min
Jul 23, 5:50 PM CDTSevere Thunderstorm Warning Considerable damage threatGRBCalumet, Outagamie55 min
Jul 23, 6:04 PM CDTSpecial Marine WarningGRB86 min
Jul 23, 6:08 PM CDTSevere Thunderstorm Warning Considerable damage threatGRBBrown, Manitowoc52 min
Jul 23, 6:34 PM CDTSevere Thunderstorm WarningGRBKewaunee43 min
Jul 23, 6:51 PM CDTSpecial Marine WarningGRB39 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.